What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 22, 2:02 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Jun 22, 2:02 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
302 PM CDT Fri Jun 22 2018
.UPDATE...
MESOSCALE UPDATE.
&&
.SHORT TERM...
This afternoon and early evening.
An upper level low remains to the north near the border of
Illinois and Indiana state line while an occluded low was analyzed
over eastern Illinois. A stationary front extended east of the
triple point across the Ohio River Valley and into West Virginia
and Virginia. A cold front extended from the triple point
southeast into Kentucky and stretched southwest into west
Tennessee and into central Arkansas.
Cloud cover has helped to limit destabilization in the lower
levels and this has kept the stronger storms more isolated. There
still remains potential for a few severe thunderstorms with
damaging wind being the primary risk. There remains a non zero
tornado threat but the risk remains minimal. Fast storm motions
from 30-40 mph is helping to reduce the risk of localized flooding
despite rain rates averaging from 1.00 to 1.50 inches per hour.
Deep layer unidirectional wind shear will continue to support
organized convection with higher longevity than typical summertime
convection. Storm-relative helicity values observed on the 12Z
sounding were supportive of some broad storm-scale rotation as has
been exhibited recently in storms that moved across Pickens and
into Tuscaloosa County. A brief tornado can not be entirely ruled
out, especially where storms interact with low-level boundaries
where low-level directional shear will be maximized.
An outflow boundary from convection last evening drifted south to
near the U.S. Highway 80 corridor this morning and this boundary
is now observed by radar lifting northeast and is acting as a
focus for shower and thunderstorm activity across our southwest
and south-central counties. Meanwhile, we expect ongoing activity
to continue to move generally east across central Alabama through
late afternoon.
05
.LONG TERM...
Saturday through Thursday.
The southern extent of moderate westerly flow at 500mb will reside
over North Alabama on Saturday along with a thermal gradient
associated with prior convection. Warm advection and lift near
this feature should continue to serve as a focus for showers and
storms with the highest chances across the North.
After Saturday, the 500mb pattern will become more typical of
summer, and the aforementioned thermal gradient should retreat
northward on Sunday as higher heights develop across the Deep
South. Convection should be isolated and limited to north of
Interstate 20. Rain chances may slowly increase for Monday through
Thursday as the ridge weakens.
87/Grantham
&&
.AVIATION...
18Z TAF Discussion.
Conditions will now begin to deteriorate across the area as
showers and storms begin to move into the area. Look for impacts
at TCL and within the hour and then EET, ASN, and ANB by 19 to
20Z. Look for the impacts to begin at MGM and TOI after 23Z.
Thunderstorms will not persists in a area for long so went with
generally only 2 to 3 hours with each tempo. Drier tonight with
low clouds developing after 8Z. Another MCS will move into the
area late morning, generally across the north, so added in
prob30 for the northern sites for TSRA after 16Z.
16
&&
.FIRE WEATHER...
Relatively high rain chances will continue through Saturday
especially across the northern half of the area. Patchy fog may
develop in the overnight and early morning hours where rainfall
occurs. There are no fire weather concerns at this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 69 88 71 92 71 / 50 60 20 20 30
Anniston 70 89 71 92 72 / 60 60 10 10 20
Birmingham 72 90 73 93 73 / 40 50 10 10 20
Tuscaloosa 72 93 74 94 74 / 40 40 10 10 10
Calera 72 90 73 92 73 / 50 40 10 10 10
Auburn 71 89 73 91 73 / 60 40 10 10 10
Montgomery 74 93 74 94 74 / 60 30 10 10 10
Troy 74 92 73 92 73 / 50 20 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jun 22, 3:38 AM CST, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
438 AM CDT Fri Jun 22 2018
ALZ011>015-017>050-231245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
438 AM CDT Fri Jun 22 2018
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Today and Tonight.
There is a risk of severe storms this afternoon and evening across
all of Central Alabama. However, the favored area for severe storms
will be along the I-20 corridor with the main threat being damaging
straight line winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
today and this evening.
In the hours before
Special weather statement, Jun 22, 2:59 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
359 PM CDT FRI JUN 22 2018
ALZ037-038-047-222130-
Lee AL-Tallapoosa AL-Chambers AL-
359 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE...SOUTHEASTERN
TALLAPOOSA AND SOUTHWESTERN CHAMBERS COUNTIES UNTIL 430 PM CDT...
At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Notasulga, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Opelika, Camp Hill, Notasulga, Waverly, Oak Bowery, Liberty
City, Loachapoka, Roxana and Reeltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3273 8536 3256 8564 3257 8566 3258 8566
3258 8569 3260 8571 3258 8572 3258 8580
3261 8584 3284 8559
TIME...MOT...LOC 2059Z 232DEG 38KT 3262 8569
89^GSatterwhiteSpecial weather statement, Jun 22, 3:00 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Birmingham AL
400 PM CDT FRI JUN 22 2018
ALZ036-222130-
Coosa AL-
400 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COOSA COUNTY UNTIL
430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pentonville, or near Rockford, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rockford, Equality, Speed, Pentonville, Highway 9 and Highway 22,
Cottage Grove, Nixburg, Western Lake Martin, Fishpond, Hissop and
Ray.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3279 8601 3276 8601 3275 8614 3276 8628
3288 8631 3295 8601 3282 8601 3280 8600
TIME...MOT...LOC 2100Z 255DEG 23KT 3281 8624
89^GSatterwhiteSpecial weather statement, Jun 22, 3:28 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
428 PM CDT FRI JUN 22 2018
ALZ036-043-222200-
Coosa AL-Elmore AL-
428 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE AND
SOUTHEASTERN COOSA COUNTIES UNTIL 500 PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jordan Lake, or 11 miles northwest of Wetumpka, moving east at 30
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Equality, Deatsville, Eclectic, Speed, Santuck, Titus, Weoka Mills,
Jordan Lake, Ten Cedar Estates, Dexter, Nixburg, Western Lake Martin,
Holtville, Central, Jordan Dam and Speigner.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3273 8641 3284 8607 3265 8601 3256 8641
TIME...MOT...LOC 2128Z 253DEG 28KT 3265 8635
75
Special weather statement, Jun 22, 3:31 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
431 PM CDT FRI JUN 22 2018
ALZ032-033-222200-
Hale AL-Perry AL-
431 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PERRY AND
SOUTHEASTERN HALE COUNTIES UNTIL 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Newbern, or 7 miles southeast of Greensboro, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Newbern and Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3254 8761 3263 8762 3271 8737 3253 8733
TIME...MOT...LOC 2131Z 262DEG 16KT 3260 8754
05
Special weather statement, Jun 22, 3:32 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
432 PM CDT FRI JUN 22 2018
ALZ028-036>038-043-047-222200-
Lee AL-Tallapoosa AL-Clay AL-Coosa AL-Elmore AL-Chambers AL-
432 PM CDT FRI JUN 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE...
NORTHWESTERN LEE...TALLAPOOSA...SOUTHERN CHAMBERS...EASTERN COOSA AND
SOUTHERN CLAY COUNTIES UNTIL 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Goodwater to Eastern Lake
Martin to Oak Bowery. Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Opelika, Alexander City, Dadeville, Lineville, Ashland, Goodwater,
Camp Hill, Kellyton, Lafayette, La Fayette, Jacksons' Gap, New Site,
Waverly, Goldville, Martin Dam, Sturkie, Trammel Crossroads, Buffalo,
Hillabee Creek and Western Lake Martin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3270 8543 3266 8602 3284 8608 3317 8607
3340 8576 3317 8565 3311 8565 3311 8562
3304 8559 3297 8520
TIME...MOT...LOC 2132Z 227DEG 26KT 3311 8595 3282 8588 3276 8546
75Local storm report, Jun 22, 3:39 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG 3 ESE YATES DAM 32.56N 85.85W
06/22/2018 TALLAPOOSA AL EMERGENCY MNGR
TREE DOWN ON ROADWAY AT GREENWOOD ROAD AND
GAMMILS STORE ROAD. WIND ESTIMATED 40-50 MPH
PER RADAR.
&&
DAVIS